Ohio, 2023

Winter Weather in Ohio, February 22, 2023

February 22, 2023 · NWS PBZ · 1 event in 1 county or zone

With clear conditions during the early morning hours of February 22nd prompting radiational cooling, dry air at the surface (dew points in the 20s), and a passing warm front, freezing rain was observed for a few hours at isolated areas as surface temperatures were near or just below freezing. Warm air advection and diurnal heating created icy conditions to cease by late morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

With clear conditions during the early morning hours of February 22nd prompting radiational cooling, dry air at the surface (dew points in the 20s), and a passing warm front, freezing rain was observed for a few hours at isolated areas as surface temperatures were near or just below freezing. Warm air advection and diurnal heating created icy conditions to cease by late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 22, 6:59 AM EST, 1 minute earlier.

Area forecast discussion, Feb 22, 6:59 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
659 AM EST Wed Feb 22 2023

.SYNOPSIS...
A low pressure system will lift a warm front through the area
during the day on Wednesday. A cold front passage tonight will
usher in gusty winds late tonight and into the day on Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Recent 12Z sounding out of KPIT suggests a layer of dry air
beneath 700mb, supported by low level, easterly flow as high
pressure departs the region. SPC RAP mesoanalysis suggests
broad frontogenesis at 850mb in conjunction with a northward
advancing warm front. A coincident precipitation shield
associated with that warm front, combined with evaporative
cooling through the lower levels and relative surface
temperature, is supporting areas of mixed precipitation in the
form of rain, freezing rain, snow and sleet. Once boundary layer
saturation occurs, surface temperature should gradually warm,
changing over wintry precipitation to all rain from south to
north through midday. Before that changeover, light ice and snow
accumulation is anticipated across northern and eastern
portions of the forecast area. As such, a Winter Weather
Advisory remains in effect through 1PM ET to address this
concern.

Previous...By midday, strong southerly flow will warm
temperatures well above normal values into the afternoon. Winds
will shift to the south in the afternoon and gust up to 30 mph
by the late afternoon and evening.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Temperature is expected to continue to rise or hold steady
Wednesday night as the region sits within the warm sector of the
low. The weather system will undergo a change in forcing as a
second sfc low and upper shortwave lift northeast overnight in a
similar path to the first low. This may promote a brief period
of showers may develop overnight into Thursday with a weak sfc
trough passage and vort advection. This will also keep winds
elevated overnight with gusts between 30 and 40 mph likely by
Thursday morning as the low levels will remain mixed through the
night.

Otherwise, the focus will turn to a dry, warm, and gusty wind
day Thursday. As the low remains to the northwest, the Upper
Ohio River Valley will experience a tightening sfc gradient and
deep mixing fostered by strong sfc warm advection. Given low
level jet strength, gusts approaching or exceeding Wind Advisory
criteria will be possible, with high confidence of exceedance
in the higher terrain. This mixing and warm advection will also
combine with enough sunshine to create likely high record
temperature across the region. See climate section below for
details on current forecasts compared to climate site records.

The mostly precipitation free cold front will cross the region
Thursday night as the second low and shortwave trough move from
the western Great Lakes to the northeast U.S. Expect rapidly
falling temperature and continuation of westerly gusty winds.

High pressure will build in from the west Friday underneath
quasi-zonal flow aloft. Remnant sfc pressure gradient will
continue gusty winds, though to lesser speeds than Thursday.
Cold advection will drop area temperature below seasonal
averages on Friday. Overall, expect dry conditions to persist
through Friday night along with the core of the colder air mass
over the area with lows dropping into the teens to low 20s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Ensembles suggest potential for weak shortwaves to cross the
region within the zonal flow that could promote periods of light
precipitation. Some temperature moderation should raise
temperature back to near if slightly above normal heading into
the next week.

There appears to be high confidence in another Colorado-low
track early next week Monday night and into Tuesday, lifting
towards the Great Lakes. The Upper Ohio River Valley will likely
be within the southeast sector of the low, meaning rain and
above normal temperature until the cold front passes.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Added a brief tempo group at PIT for a period of rain mixed with
sleet. Deterioration to MVFR, and eventual IFR is expected in
rain for most ports. Colder air aloft and at the surface is
progged to be in place at precip onset at FKL and DUJ, where a
period of snow, or a sleet/freezing rain mix, should quickly
transition to rain in warm advection.

Diminishing rain and and improvement to MVFR is expected for
most ports after the passage of the warm front, though BVI, FKL
and DUJ will likely stay IFR where more favorable low level
moisture is expected in closer proximity to the front.
Additional rain and restrictions are expected Wednesday night
as a shortwave tracks along the front.

A low level jet should result in LLWS across the area this
afternoon and tonight. Some mixing Wednesday night should bring
some of this SW wind to the surface in the form of gusts from
20-25kt, though with 40-55kt at 2000ft maintained the LLWS even
with the surface gust potential. LBE will likely see more
persistent wind gusts as SE wind downslopes across the ridges
through this evening.

.OUTLOOK...
Gradual improvement to VFR and gust SW wind are expected
Thursday with the area in the warm sector. Restrictions should
return Thursday night and Friday with the passage of a cold
front and subsequent cold NW flow. Restrictions are possible
with a Saturday trough, and Monday with an approaching cold
front.

&&

.CLIMATE...
Record or near record high temperatures are expected Thursday.
Below are the records for Feb 23rd, and the forecast highs.

Station...Record/Year...Forecast High
PIT        70/1922           72
ZZV        71/2017           73
MGW        76/1922           73
DUJ        63/2017           67
HLG        69/2017           72
PHD        69/2017           71

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 PM EST this afternoon for
     PAZ007>009-013>016-022-023-074.
OH...None.
WV...None.

&&

SYNOPSIS...Shallenberger
NEAR TERM...05
SHORT TERM...Shallenberger
LONG TERM...Shallenberger
AVIATION...89
CLIMATE...
Hazardous weather outlook, Feb 22, 3:17 AM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EST Wed Feb 22 2023

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-076-
WVZ001>004-012-021-509>514-230830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Fayette-Higher Elevations of Fayette-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EST Wed Feb 22 2023

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Winds will increase through the day on Thursday with 35 to 45 mph
wind gusts possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-022-023-074-230830-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Higher Elevations of Westmoreland-
317 AM EST Wed Feb 22 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Winds will increase through the day on Thursday with 35 to 45 mph
wind gusts possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Columbiana

When
February 22, 7:00 AM EST to 10:00 AM EST
Where
Columbiana forecast zone
Reported by
Broadcast Media
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Light freezing rain was observed the morning of February 22nd in portions of Columbiana County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082119.